This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Safe Use of Cough and Cold Medicines in Children
WHAT YOU NEED TO KNOW:
What do I need to know about cough and cold medicines?
Over-the-counter (OTC) cough and cold medicines contain 1 or more ingredients used to decrease cough and cold symptoms. OTC cough medicine may contain an antitussive, expectorant, or both. Antitussives decrease cough by blocking your child's cough reflex. Expectorants thin mucus to help clear it from your child's airway. Cold medicines may have any combination of a cough medicine, antihistamine, decongestant, and pain medicine. Antihistamines may help reduce runny nose and sneezing. Decongestants may help to reduce nasal congestion (stuffiness). Pain medicines also help to decrease a fever.
Who should not take OTC cough and cold medicines?
Children under the age of 4 years should not take OTC cough and cold medicines. Do not give medicines that contain aspirin to children under 18 years of age. Your child could develop Reye syndrome if he or she takes aspirin. Reye syndrome can cause life-threatening brain and liver damage. Check your child's medicine labels for aspirin, salicylates, or oil of wintergreen.
How do I safely give OTC cough and cold medicines to my child?
- Ask if you can give OTC cough and cold medicine to children 4 to 6 years old. Your child's healthcare provider may recommend another medicine or treatment.
- Choose a cold medicine that decreases only the symptoms your child has. Some cold medicines may have ingredients that your child does not need.
- Do not combine cough and cold medicines together or with pain medicine. Different cold medicines may contain the same ingredient. For example, cold medicines may contain acetaminophen. When you give your child more than one type of medicine, your child may get too much of the same ingredient.
- Do not combine cough and cold medicines with prescription medicines unless your child's healthcare provider says it is okay. When you give your child these medicines together they may not work correctly. It may also increase your child's risk for side effects.
- Read the directions on the label. Find out if the medicine is right for your child's age and how much to give to your child. The dose for your child's weight or age should be listed. Do not give your child more than the recommended amount. Do not give your child medicine that is meant for an adult. Write down when you give your child each dose.
- Use the measuring tool that came with the medicine. Do not use another measuring tool, such as a kitchen spoon. You may give your child too much or too little medicine if you use other measuring tools.
What else can I do to keep my child safe?
- Keep OTC cough and cold medicines in locked cabinets. This can help prevent an overdose of medicine. It can also prevent children younger than 4 years from taking cough and cold medicine.
- Talk to your older child about abuse of OTC cough and cold medicine. Teens sometimes take large amounts of OTC cough and cold medicines to feel high. Abuse of OTC cough and cold medicines can lead to an overdose. Watch for signs of cough and cold medicine abuse, such as slurred speech or trouble walking. Monitor the amount of cough and cold medicines in your home. Tell your child about the risks of cough and cold medicine abuse, such as damage to his or her organs.
- Throw away expired medicine. Expired medicine may not work correctly.
What do I need to know about OTC cough and cold medicine overdose?
An overdose means your child has had too much cough and cold medicine. An overdose can become life-threatening. Your child may have any of the following if he or she has had an overdose of OTC cough and cold medicine:
- Blurred vision, dilated pupils, or severe headache
- Nausea, vomiting, diarrhea, or constipation
- Anxiety, irritability, restlessness, or hallucinations
- Slurred speech, trouble thinking, or unusual behavior
- A fast heartbeat, irregular heartbeat, or trouble breathing
- Seizures, loss of consciousness, or not waking up
What should I do if I think my child took too much OTC cough and cold medicine?
Call the Poison Control Center at 1-800-222-1222 immediately.
Call 911 if:
- Your child has a seizure.
- Your child has trouble breathing.
- Your child sees or hears things that are not there.
When should I seek immediate care?
- Your child's heartbeat is faster than usual.
- Your child is anxious, irritable, or restless.
- Your child's speech is slurred and he or she has trouble thinking.
- Your child has nausea, or he or she is vomiting.
- Your child has blurred vision or dilated pupils.
When should I contact my child's healthcare provider?
- Your child has a severe sore throat with a fever, headache, rash, nausea, or vomiting.
- Your child's fever lasts longer than 3 days.
- Your child's cough lasts longer than 1 week.
- Your child has wheezing when he or she coughs or breathes.
- Your child has headache that does not go away.
- Your child has a rash or hives.
- You have questions or concerns about your child's condition or care.
Care AgreementYou have the right to help plan your child's care. Learn about your child's health condition and how it may be treated. Discuss treatment options with your child's healthcare providers to decide what care you want for your child. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.